Archive for Rational Mechanics and Analysis

, Volume 143, Issue 3, pp 241–271 | Cite as

Application of Uniform Asymptotics to the Second Painlevé Transcendent

  • Andrew P. Bassom
  • Peter A. Clarkson
  • C. K. Law
  • J. Bryce McLeod
Article

Abstract.

In this work we propose a new method for investigating connection problems for the class of nonlinear second‐order differential equations known as the Painlevé equations. Such problems can be characterized by the question as to how the asymptotic behaviours of solutions are related as the independent variable is allowed to pass towards infinity along different directions in the complex plane. Connection problems have been previously tackled by a variety of methods. Frequently these are based on the ideas of isomonodromic deformation and the matching of WKB solutions. However, the implementation of these methods often tends to be heuristic in nature and so the task of rigorising the process is complicated. The method we propose here develops uniform approximations to solutions. This removes the need to match solutions, is rigorous, and can lead to the solution of connection problems with minimal computational effort. Our method relies on finding uniform approximations of differ ential equations of the generic form \( \frac{{\text d}^2\phi}{{\text d}\eta^2} = - \xi^2F(\eta,\xi)\phi \) as the complex‐valued parameter \(\xi \to \infty\). The details of the treatment rely heavily on the locations of the zeros of the function F in this limit. If they are isolated, then a uniform approximation to solutions can be derived in terms of Airy functions of suitable argument. On the other hand, if two of the zeros of F coalesce as \(|\xi| \to \infty\), then an approximation can be derived in terms of parabolic cylinder functions. In this paper we discuss both cases, but illustrate our technique in action by applying the parabolic cylinder case to the “classical” connection problem associated with the second Painlevé transcendent. Future papers will show how the technique can be applied with very little change to the other Painlevé equations, and to the wider problem of the asymptotic behavio ur of the general solution to any of these equations.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Andrew P. Bassom
    • 1
  • Peter A. Clarkson
    • 2
  • C. K. Law
    • 3
  • J. Bryce McLeod
    • 4
  1. 1.School of Mathematical Sciences, University of Exeter, North Park Road, Exeter EX4 4QE, United KingdomGB
  2. 2.Institute of Mathematics & Statistics, University of Kent at Canterbury, Canterbury CT2 7NF, United KingdomGB
  3. 3.Department of Applied Mathematics, National Sun Yat-sen University, Kaohsiung, Taiwan, Republic of ChinaTW
  4. 4.Department of Mathematics & Statistics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260, USAUS

Personalised recommendations